Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 119, NWS Mobile, AL

July 3, 2012Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 2012, 6:27 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 6:27 PM CDT (23:27 UTC)
Expired
Jul 3, 2012, 6:56 PM CDT
In force
29 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Butler County, AL, Crenshaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS54 KMOB 032327
SVRMOB
ALC013-041-040030-
/O.NEW.KMOB.SV.W.0119.120703T2327Z-120704T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
627 PM CDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
  WEST CENTRAL CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 730 PM CDT

* AT 626 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 9 MILES SOUTH OF GREENVILLE...OR 10
  MILES SOUTHEAST OF I65 AND AL 10...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WEST CENTRAL CRENSHAW COUNTY
  RURAL SOUTHEASTERN BUTLER COUNTY

LAT...LON 3158 8634 3152 8661 3153 8664 3176 8670
      3182 8650
TIME...MOT...LOC 2328Z 341DEG 8KT 3170 8656

$$
1 follow-up statement
348 
WWUS54 KMOB 032356
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
656 PM CDT TUE JUL 3 2012

ALC013-041-040006-
/O.CAN.KMOB.SV.W.0119.000000T0000Z-120704T0030Z/
BUTLER AL-CRENSHAW AL-
656 PM CDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR WEST
CENTRAL CRENSHAW AND SOUTHEASTERN BUTLER COUNTIES...

AT 654 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR WEST CENTRAL
CRENSHAW AND SOUTHEASTERN BUTLER COUNTIES HAS WEAKENED TO BELOW
SEVERE LIMITS...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

LAT...LON 3158 8634 3152 8661 3153 8664 3176 8670
      3182 8650
TIME...MOT...LOC 2356Z 341DEG 8KT 3164 8654

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:17 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 4:17 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
417 PM CDT TUE JUL 3 2012

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...WEATHER PATTERN
REMAINS RELATIVELY UNCHANGED THROUGH THE SHORT TERM PERIOD. HIGH
PRESSURE RIDGING...BOTH SFC AND ALOFT WILL CONTINUE BUT SLIGHTLY
WEAKER THAN PAST SEVERAL DAYS. AS A RESULT...MAX TEMPS WILL BE
SLIGHTLY COOLER...GENERALLY LOW TO MID 90S VS MID TO UPPER 90S. MAY
EVEN SEE SOME HIGHS IN THE UPPER 80S ALONG THE IMMEDIATE COAST WHERE
GULF EFFECTS TEMPER TEMPS SLIGHTLY. HEAT INDEX VALUES WILL REMAIN IN
THE 100 TO 105 DEGREE RANGE EACH AFTERNOON...BUT BELOW HEAT ADVISORY
CRITERIA. STILL...HOT WEATHER SAFETY PRACTICES SHOULD CONTINUE.
OVERNIGHT MIN TEMPS IN THE GENERALLY IN THE 70S...LOWER 70S INLAND
AND MID/UPPER 70S COASTAL. SCATTERED MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS...SOME STRONG TO BRIEFLY SEVERE...WILL CONTINUE TO BE
POSSIBLE EACH DAY. 12/DS

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...NO CHANGES MADE TO LONG TERM
FCST PACKAGE THIS AFTERNOON. PATTERN REMAINS RELATIVELY UNCHANGED
FROM SHORT TERM PERIOD THROUGH THE WEEKEND. WILL MAINTAIN AT LEAST
A CHANCE OF STORMS EACH DAY...WITH HIGHS CONTINUING MOSTLY IN THE 90S
AND LOWS MOSTLY IN THE 70S. MONDAY AND TUESDAY THE RIDGING FINALLY
BEGINS TO BREAK DOWN AS UPPER TROF DEVELOPS OVER THE SOUTHEASTERN
STATES...ALLOWING A SFC FRONTAL BOUNDARY TO DROP SOUTH TOWARD THE
COAST. THIS WILL INCREASE RAIN CHANCES FOR EARLY NEXT WEEK...WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS BECOMING MORE LIKELY. FOR
NOW...WE STILL HAVE ONLY CHANCE POPS IN THE OFFICIAL FCST...BUT
EXPECT TO INCREASE TO LIKELY POPS WITH LATER FCST PACKAGES. 12/DS

&&

.AVIATION...[18Z KMOB/KBFM/KPNS TERMINAL FORECAST DISCUSSION]...A
SCATTERED TO OCCASIONALLY BROKEN CUMULUS FIELD WITH BASES OF
4000-5000 FT AGL WILL CONTINUE TO DEVELOP AND SPREAD ACROSS SOUTHERN
ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS AFTERNOON. SCATTERED
SHRA/TSRA WILL DEVELOP IN THE VICINITY OF THE LOCAL TERMINALS ALONG A
WEAK BOUNDARY AND MOISTURE AXIS THIS AFTERNOON AND EARLY THIS
EVENING. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF
STRONG WIND GUSTS...FREQUENT LIGHTNING AND LIMITED VISIBILITY DUE TO
HEAVY RAIN. VFR CONDITIONS ARE OTHERWISE EXPECTED THROUGH THE PERIOD
WITH LIGHT WINDS. 21/CL

&&

.MARINE...A PERSISTENT RIDGE OF HIGH PRESSURE EXTENDING FROM THE
WESTERN ATLANTIC INTO THE CENTRAL GULF WILL MAINTAIN A GENERAL LIGHT
TO OCCASIONALLY MODERATE WEST TO SOUTHWEST FLOW THROUGH THE END OF
THE WEEK. HIGHER WINDS ALONG WITH BRIEF GUSTS WILL GENERALLY BE IN
THE AFTERNOON AND VERY EARLY EVENING HOURS IN ASSOCIATION WITH THE
SEA BREEZE. LITTLE CHANGE IN SEAS ARE EXPECTED. WINDS AND SEAS WILL
BE LOCALLY HIGHER IN ANY THUNDERSTORM ACTIVITY THAT DEVELOPS. 21/CL

&&

.FIRE WEATHER...A CHANCE OF THUNDERSTORMS EXPECTED THE NEXT SEVERAL
DAYS AS A VERY MOIST AND UNSTABLE AIRMASS EXISTS ACROSS THE GULF
COAST. THE STRONGEST STORMS WILL LIKELY BE EFFICIENT STRONG WIND
PRODUCERS. A FEW STORMS COULD BECOME BRIEFLY SEVERE THE NEXT COUPLE
AFTERNOONS. OTHER THUNDERSTORM HAZARDS WILL BE THE POTENTIAL OF
FREQUENT LIGHTNING ACTIVITY LEVELS. AWAY FROM STORMS...HIGH
TEMPERATURES IN THE LOWER TO MID 90S WILL COMBINE WITH AFTERNOON
HUMIDITY...RESULTING IN HEAT INDEX VALUES FROM 100 TO 105. AFTERNOON
RELATIVE HUMIDITY WELL ABOVE CRITICAL VALUES. FOG POTENTIAL AND
OTHER REMARKS...PATCHY NIGHTTIME FOG POSSIBLE...ESPECIALLY IN AREAS
THAT RECEIVE DAYTIME RAINFALL. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  95  74  94 /  30  30  20  30
PENSACOLA   77  94  77  93 /  30  30  20  30
DESTIN      77  90  77  89 /  30  30  20  20
EVERGREEN   70  97  71  96 /  30  30  20  30
WAYNESBORO  68  97  71  97 /  20  30  30  30
CAMDEN      69  97  72  97 /  30  30  30  30
CRESTVIEW   69  96  71  96 /  30  30  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 4:53 AM CDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
453 AM CDT TUE JUL 3 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
453 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA BY MIDDAY AND LINGER THROUGH THE EARLY EVENING HOURS. SOME
OF THE STORMS WILL BECOME STRONG...CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS. A FEW SEVERE STORMS
CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS ARE ALSO POSSIBLE.
THE STORMS WILL BE SLOW MOVING WHICH MAY RESULT IN LOCALIZED MINOR
FLOODING ISSUES...ESPECIALLY IN URBAN AND LOW LYING AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE BEACHES OF
ALABAMA AND NORTHWEST FLORIDA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. SOME OF THE STORMS
WILL BECOME STRONG...PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...
AND HEAVY DOWNPOURS. AN ISOLATED SEVERE STORM IS ALSO POSSIBLE EACH
DAY.

THERE IS A MODERATE RISK OF RIP CURRENTS WEDNESDAY ALONG THE BEACHES
OF ALABAMA AND NORTHWEST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SEVERE STORM SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF
DAMAGE TO THE NATIONAL WEATHER SERVICE IN MOBILE.

GMZ630-650-655-670-675-041100-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
453 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ALONG LAND AREAS
TODAY...WHICH MAY THEN MOVE ACROSS THE NEAR SHORE GULF WATERS AND
AREA BAYS. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN
EXCESS OF 30 KNOTS...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
REMAIN A POSSIBILITY FOR THE NEAR SHORE WATERS AND BAYS THROUGH THE
WEEKEND. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS.

In the hours before

Local storm report, Jul 3, 2:46 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
246 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             2 N ATMORE              31.05N 87.49W
07/03/2012  E0.88 INCH       ESCAMBIA           AL   PUBLIC

            NICKEL SIZE HAIL REPORTED AROUND 2 MILES NORTH OF ATMORE.

&&

JOHNW
Local storm report, Jul 3, 3:45 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     1 E EXCEL               31.43N 87.32W
07/03/2012                   MONROE             AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN AND DOWNED POWERLINES ALONG HWY 136
            EAST OF EXCEL.

&&

JOHNW
Local storm report, Jul 3, 4:48 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
448 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     10 NE COFFEEVILLE       31.86N 87.97W
07/03/2012  U0 MPH           CLARKE             AL   EMERGENCY MNGR

            DELAYED REPORT- TREE DOWN HWY 154 MILE MARKER 10

&&

BRIAND
Special weather statement, Jul 3, 5:05 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
505 PM CDT TUE JUL 3 2012

ALZ057-058-032300-
BUTLER AL-CRENSHAW AL-
505 PM CDT TUE JUL 3 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER AND NORTHERN
CRENSHAW COUNTIES IN SOUTHWEST ALABAMA...THROUGH 600 PM CDT...

AT 503 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES NORTHEAST
OF GREENVILLE...OR 11 MILES EAST OF FORT DEPOSIT...AND MOVING
SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PETREY...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Local storm report, Jul 3, 6:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
619 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     3 SE GROVE HILL         31.68N 87.74W
07/03/2012                   CLARKE             AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ALONG ALLEN WALKER ROAD. TREES
            AND POWER LINES DOWN AT 500 ARCHIE SCHULTZ ROAD AS WELL A
            SMALL OUTBUILDING WAS DESTROYED.

&&

JOHNW
Local storm report, Jul 3, 6:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
624 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SILVERHILL              30.55N 87.75W
07/03/2012                   BALDWIN            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN IN SILVERHILL, ONE TREE DOWN ON A
            HOUSE.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:58 PM CDTSevere Thunderstorm WarningMOBClarke32 min
Jul 3, 2:47 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe32 min
Jul 3, 2:53 PM CDTSevere Thunderstorm WarningMOBMobile25 min
Jul 3, 3:14 PM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia61 min
Jul 3, 3:31 PM CDTSevere Thunderstorm WarningMOBMobile, Washington31 min
Jul 3, 3:43 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile36 min
Jul 3, 4:01 PM CDTSpecial Marine WarningMOB89 min
Jul 3, 4:25 PM CDTSevere Thunderstorm WarningMOBBaldwin23 min
Jul 3, 4:43 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw62 min
Jul 3, 5:14 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.